Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Amarillo, TX

April 18, 2005Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 18, 2005, 4:41 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2005, 4:41 PM CDT (21:41 UTC)
Expired
Apr 18, 2005, 5:45 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 18, 3:30 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SVR TSTM WATCH 190 AND RADAR
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON APR 18 2005

.DISCUSSION...
STILL TRYING TO RECOVER FROM LAST NIGHTS SEVERE WEATHER ACROSS THE
REGION WITH THE POSSIBILITY OF SEVERE WEATHER AGAIN TONIGHT.  DRYLINE
HAS NOT MIXED AS FAR EAST AS MODELS HAVE DEPICTED AND ALREADY
STARTING TO SEE CONVECTION DEVELOP ACROSS THE FAR SOUTHWEST TEXAS
PANHANDLE.  DID BUMP UP POPS TO 30 PERCENT ALL AREAS AND ADDED
MENTION OF SEVERE ALL AREAS.  MORE CLEARING NOW THAN THIS TIME
YESTERDAY AND MODELS STILL HAVE GOOD INSTABILITY OVER THE REGION.
SHEAR PROFILE IS NOT QUITE AS FAVORABLE AS YESTERDAY BUT STILL ENOUGH
TO GET SOME OF THE STORMS TO ORGANIZE.  WILL HAVE TO WAIT AND SEE HOW
THINGS GO AND WILL HOLD OFF ISSUING ROUTINE PRODUCTS UNTIL LAST
MINUTE IN CASE ANY WATCHES GET ISSUED.  OTHERWISE...GRIDS/FCST FOR
OTHER WEATHER ELEMENTS APPEAR IN GOOD SHAPE THROUGH TOMORROW WITH
LITTLE OR NO CHANGES.

DID BUMP UP TEMPS MIDWEEK AS MODELS STILL INDICATING FLOW WILL REMAIN
OUT OF THE SOUTHWEST KEEPING THINGS A BIT WARMER AS OPPOSED TO
BRINGING A FRONT THROUGH.  WILL ALSO HAVE TO WAIT AND SEE ABOUT POP
CHANCES AS MODELS CONTINUE TO TRY AND SCOUR OUT MOISTURE TO THE
EASTERN PORTIONS OF THE PANHANDLES.  dGut/dT RIGHT NOW IS
NEUTRAL...MEANING THAT MOISTURE WILL LIKELY HOLD A BIT FURTHER
WEST THAN MODELS HAVE DEPICTED BUT WILL HOLD OF MAKING MAJOR CHANGES.
LOCATION OF THE DRYLINE/TROF/DISCONTINUITY SETS UP WILL LIKELY
DETERMINE WHERE BEST POP CHANCES WILL BE LATER IN THE WEEK.  DEALING
WITH AWIPS ISSUES HAS PREVENTED DETAILED ANALYSIS FOR EXTENDED GRIDS
SO LEFT ALONE FOR NOW.

FYI...RADAR PART HAS ARRIVED AND WE WILL BE RUNNING SHORTLY.  WILL
HAVE TO KEEP AN EYE ON IT AND MAKE SURE CALIBRATIONS ARE CORRECT...
BUT WSR-88D SHOULD BE GOOD TO GO WITHIN THE HOUR.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                79  50  81  51 /  30  30  20  20
BEAVER OK                  81  53  84  52 /  30  30  30  30
BOISE CITY OK              79  45  80  46 /  30  30  20  20
BORGER TX                  81  50  83  51 /  30  30  20  20
BOYS RANCH TX              81  48  82  47 /  30  30  20  20
CANYON TX                  81  51  82  50 /  30  30  20  20
CLARENDON TX               79  54  83  55 /  30  30  20  20
DALHART TX                 79  47  79  46 /  30  30  20  20
GUYMON OK                  82  49  82  49 /  30  30  20  20
HEREFORD TX                81  49  82  48 /  30  30  20  20
LIPSCOMB TX                79  54  84  54 /  30  30  30  30
PAMPA TX                   78  52  82  54 /  30  30  20  20
SHAMROCK TX                79  56  83  55 /  40  40  30  30
WELLINGTON TX              79  58  82  56 /  40  40  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 10 PM CDT FOR
     TEXAS AND BEAVER COUNTIES.
TX...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 10 PM CDT FOR
     SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB...MOORE...
     HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM...POTTER...CARSON...
     GRAY...WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...DONLEY...AND
     COLLINGSWORTH.

&&

03/17
Hazardous weather outlook, Apr 18, 2:31 PM CDT, 2 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT MON APR 18 2005

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
231 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE OVER
EASTERN NEW MEXICO THIS AFTERNOON. THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO INTENSIFY AS THEY MOVE EASTWARD ACROSS THE PANHANDLES.

ALSO...BREEZY SOUTH WINDS ARE EXPECTED TODAY. THUS...CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS IN THE SLIGHT RISK AREA SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
TONIGHT.

COCKRELL

In the hours before

Local storm report, Apr 18, 11:04 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1104 AM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HAIL             FORGAN                  36.91N 100.54W
04/17/2005  1.75 INCH        BEAVER             OK   LAW ENFORCEMENT

0745 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/17/2005  1.50 INCH        BEAVER             OK   TRAINED SPOTTER

            HAIL GREATER THAN QUARTERS ALL OVER THE GROUND

0749 PM     HAIL             3 SW AMARILLO           35.17N 101.86W
04/17/2005  0.75 INCH        RANDALL            TX   NWS EMPLOYEE

            STEVE I .54 RAIN

0750 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  0.88 INCH        POTTER             TX   AMATEUR RADIO

0750 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  0.88 INCH        POTTER             TX   AMATEUR RADIO

            I-40 AND GRAND

0753 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  1.50 INCH        POTTER             TX   PUBLIC

            JJ WIFE REPORT

0755 PM     HAIL             5 SW AMARILLO           35.15N 101.88W
04/17/2005  1.00 INCH        RANDALL            TX   AMATEUR RADIO

            GREYHAWK LANDING

0800 PM     HAIL             5 W FORGAN              36.91N 100.63W
04/17/2005  1.50 INCH        BEAVER             OK   EMERGENCY MNGR

0804 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  0.88 INCH        POTTER             TX   EMERGENCY MNGR

            DOWNTOWN INTERCHANGE

0805 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  2.75 INCH        POTTER             TX   PUBLIC

            AMA BLVD AND BUCHANNON

0805 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  1.00 INCH        POTTER             TX   PUBLIC

            GRAND ST

0805 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  1.00 INCH        POTTER             TX   TRAINED SPOTTER

            DOWNTOWN AMARILLO

0805 PM     HAIL             10 S TURPIN             36.73N 100.88W
04/17/2005  0.88 INCH        BEAVER             OK   TRAINED SPOTTER

            SPOTTER FROM HARDESTY CALLING IN REPORTS FROM OTHER
            SPOTTERS IN BEAVER COUNTY. SPOTTERS IN BEAVER REPORTING
            NICKEL HAIL.

0807 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  0.88 INCH        POTTER             TX   AMATEUR RADIO

            LOOP 335 AND 87N

0808 PM     TSTM WND GST     8 SW AMARILLO           35.12N 101.92W
04/17/2005  60 MPH           RANDALL            TX   TRAINED SPOTTER

0809 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/17/2005  0.88 INCH        BEAVER             OK   EMERGENCY MNGR

0815 PM     HAIL             3 NW HEREFORD           34.85N 102.44W
04/17/2005  1.75 INCH        DEAF SMITH         TX   PUBLIC

            GOLFBALL SIZE HAIL WEST OF BEEF TECH FEEDLOT

0816 PM     FLASH FLOOD      AMARILLO                35.20N 101.82W
04/17/2005                   POTTER             TX   TRAINED SPOTTER

            AMA BLVD AND GRAND SIGNIFICANT STREET FLOODING

0838 PM     HAIL             PANHANDLE               35.35N 101.38W
04/17/2005  0.88 INCH        CARSON             TX   LAW ENFORCEMENT

0840 PM     HAIL             4 SE BORGER             35.62N 101.35W
04/17/2005  0.88 INCH        CARSON             TX   AMATEUR RADIO

0840 PM     FLASH FLOOD      2 S AMARILLO            35.17N 101.82W
04/17/2005                   RANDALL            TX   TRAINED SPOTTER

            SPOTTER REPORTED WATER FLOWING ON STREETS AND STARTING
            TO ACCUMULATE UNDER OVERPASSES

0845 PM     HAIL             11 SE BEAVER            36.70N 100.38W
04/17/2005  1.50 INCH        BEAVER             OK   TRAINED SPOTTER

0924 PM     TSTM WND GST     8 S CANYON              34.87N 101.92W
04/17/2005  60 MPH           RANDALL            TX   AMATEUR RADIO

0945 PM     HAIL             1.5 S PERRYTON          36.37N 100.80W
04/17/2005  0.88 INCH        OCHILTREE          TX   TRAINED SPOTTER

0951 PM     FLASH FLOOD      8 S CANYON              34.87N 101.92W
04/17/2005                   RANDALL            TX   AMATEUR RADIO

&&
Special weather statement, Apr 18, 4:03 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
403 PM CDT MON APR 18 2005

TXZ011-016-182130-
DEAF SMITH TX-OLDHAM TX-
403 PM CDT MON APR 18 2005

...STRONG THUNDERSTORMS IN DEAF SMITH AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF VEGA AT 403 PM
CDT...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS
8 MILES NORTHWEST OF HEREFORD...MOVING NORTHEAST AT 25 MPH

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.
Special weather statement, Apr 18, 4:17 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT MON APR 18 2005

TXZ006-011-182145-
HARTLEY TX-OLDHAM TX-
417 PM CDT MON APR 18 2005

...STRONG THUNDERSTORMS IN HARTLEY AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF CHANNING AT
417 PM CDT...MOVING NORTHEAST AT 15 MPH. OTHER STRONG THUNDERSTORMS
WERE 5 TO 10 MILES WEST OF BOYS RANCH...MOVING NORTHEAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Apr 18, 4:38 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT MON APR 18 2005

TXZ011-016-182215-
DEAF SMITH TX-OLDHAM TX-
438 PM CDT MON APR 18 2005

...STRONG THUNDERSTORM IN DEAF SMITH AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF VEGA AT 438 PM
CDT...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Apr 18, 4:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             19 N HEREFORD           35.10N 102.40W
04/18/2005  0.88 INCH        DEAF SMITH         TX   TRAINED SPOTTER

            MADE CALL TO SPOTTER WHO REPORTED NICKLE HAIL.

&&

MK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:43 PM CDTSevere Thunderstorm WarningAMAPotter, Randall62 min
Apr 17, 7:59 PM CDTSevere Thunderstorm WarningAMADeaf Smith31 min
Apr 17, 8:15 PM CDTFlash Flood WarningAMAPotter, Randall90 min
Apr 17, 8:23 PM CDTSevere Thunderstorm WarningAMACarson52 min
Apr 17, 8:25 PM CDTSevere Thunderstorm WarningAMACarson50 min
Apr 17, 8:30 PM CDTSevere Thunderstorm WarningAMADeaf Smith45 min
Apr 17, 9:23 PM CDTSevere Thunderstorm WarningAMAOchiltree52 min
Apr 17, 9:52 PM CDTSevere Thunderstorm WarningAMALipscomb38 min
Apr 18, 5:27 PM CDTSevere Thunderstorm WarningAMAPotter63 min
Apr 18, 6:21 PM CDTSevere Thunderstorm WarningAMADonley54 min
Apr 17, 7:50 PM CDTSevere Thunderstorm WarningAMABeaver55 min
Apr 17, 8:39 PM CDTTornado WarningAMABeaver52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.